Posts for: March, 2018
Fans of the legendary rock band Steely Dan received some sad news a few months ago: Co-founder Walter Becker died unexpectedly at the age of 67. The cause of his death was an aggressive form of esophageal cancer. This disease, which is related to oral cancer, may not get as much attention as some others. Yet Becker's name is the latest addition to the list of well-known people whose lives it has cut short—including actor Humphrey Bogart, writer Christopher Hitchens, and TV personality Richard Dawson.
As its name implies, esophageal cancer affects the esophagus: the long, hollow tube that joins the throat to the stomach. Solid and liquid foods taken into the mouth pass through this tube on their way through the digestive system. Worldwide, it is the sixth most common cause of cancer deaths.
Like oral cancer, esophageal cancer generally does not produce obvious symptoms in its early stages. As a result, by the time these diseases are discovered, both types of cancer are most often in their later stages, and often prove difficult to treat successfully. Another similarity is that dentists can play an important role in oral and esophageal cancer detection.
Many people see dentists more often than any other health care professionals—at recommended twice-yearly checkups, for example. During routine examinations, we check the mouth, tongue, neck and throat for possible signs of oral cancer. These may include lumps, swellings, discolorations, and other abnormalities—which, fortunately, are most often harmless. Other symptoms, including persistent coughing or hoarseness, difficulty swallowing, and unexplained weight loss, are common to both oral and esophageal cancer. Chest pain, worsening heartburn or indigestion and gastroesophageal reflux disease (GERD) can also alert us to the possibility of esophageal cancer.
Cancer may be a scary subject—but early detection and treatment can offer many people the best possible outcome. If you have questions about oral or esophageal cancer, call our office or schedule a consultation. You can learn more in the Dear Doctor magazine article “Oral Cancer.”
The red, scaly rash suddenly appearing on your face doesn’t cause you much physical discomfort, but it’s still embarrassing. And to make matters worse treating it as you would other skin ailments seems to make it worse.
Your ailment might be a particular skin condition known as peri-oral dermatitis. Although its overall occurrence is fairly low (1% or less of the population worldwide) it seems to be more prevalent in industrialized countries like the United States, predominantly among women ages 20-45.
Peri-oral dermatitis can appear on the skin as a rash of small red bumps, pimples or blisters. You usually don’t feel anything but some patients can have occasional stinging, itching or burning sensations. It’s often misidentified as other types of skin rashes, which can be an issue when it comes to treatment.
Steroid-based ointments that work well with other skin ailments could have the opposite effect with peri-oral dermatitis. If you’re using that kind of cream out of your medicine cabinet, your rash may look better initially because the steroid constricts the tiny blood vessels in the skin. But the reduction in redness won’t last as the steroid tends to suppress the skin’s natural healing capacity with continued use.
The best treatment for peri-oral dermatitis is to first stop using any topical steroid ointments, including other-the-counter hydrocortisone, and any other medications, lotions or creams on it. Instead, wash your skin with a mild soap. Although the rash may flare up initially, it should begin to subside after a few days.
A physician can further treat it with antibiotic lotions typically containing Clindamycin or Metronidazole, or a non-prescription, anti-itch lotion for a less severe case. For many this clears up the condition long-term, but there’s always the possibility of relapse. A repeat of this treatment is usually effective.
Tell your dentist if you have recurring bouts of a rash that match these descriptions. More than likely you’ll be referred to a dermatologist for treatment. With the right attention—and avoiding the wrong treatment ointment—you’ll be able to say goodbye to this annoying and embarrassing rash.